Side Effects of Medicines

Help Support RabbitsOnline:

naturestee

Well-Known Member
Joined
Apr 14, 2005
Messages
11,817
Reaction score
26
Location
Sheboygan, Wisconsin, USA
We know that rabbits can get some nasty side effects from some medicines. Have any of you experienced this? What med was it, and what happened?
 

naturestee

Well-Known Member
Joined
Apr 14, 2005
Messages
11,817
Reaction score
26
Location
Sheboygan, Wisconsin, USA
This is my experience:

When Mocha ripped Fey's stomach open, the emergency vet stitched her up and gave us four days worth of Meloxicam (pain reliever/anti-inflammatory) to be given once a day and a week worth of Baytril (very common antibiotic) to be given twice a day. Fey was okay with her meds at first, but soon developed problems with the Meloxicam. After her daily dose, she would not poop and would hardly touch her food for 10-12 hours. I stopped that early. My regular vet said that this side effect is not unusual, which is why he usually only treats pain in rabbits for the first day or two and then withholds painkillers unless the rabbit does much better on them. I had mainly heard of the need for continued pain treatment in rabbits, not the severe side effects that painkillers can cause in them.

The Baytril was okay for longer, but Fey started to get slightly mushy poops before she had her last dose (last Thursday). It got worse over the weekend. She started having occasional mucous-covered poops and some liquid feces. I removed all veggies and treats (except for a little oats). My vet said that there's not a whole lot to be done, but advised to feed her small amounts of dark leafy greens. He did not want to give a probiotic because she reacted badly to her previous meds. She was back to normal in a few days, and I was able to feed her veggies like normal again.
 

HoneyPot

Well-Known Member
Joined
Aug 9, 2005
Messages
2,925
Reaction score
2
Location
, ,
Injectable Penicillin (Penicillin G).

In rare cases it causes decreased appitite. It was either this or a combination of this and the stress of seeing the vet that caused Misty to stop pooping and start going into stasis. Also, because she is so little, my vet thinks eitherthe dose she gotmight have been a little too strong for her or she is just one of the buns that has a reaction to it. Regular remedies for Stasis pulled her through.

__________
Nadia
 

Latest posts

Top